June 3, 2009
Liver injury possible from thyroid drug
The U.S. Food and Drug Administration warned health care professionals Wednesday of the risk of serious liver injury from the use of an anti-thyroid drug.
After analyzing adverse event reports, the FDA has identified an increased risk of liver injury with propylthiouracil (commonly known as PTU) when compared to an alternative treatment for Graves' disease, methimazole, Dr. Amy Egan of the FDA's Center for Drug Evaluation and Research said.
Health care professionals should carefully consider which drug to initiate in a patient recently diagnosed with Graves' disease. If PTU therapy is chosen, the patient should be closely monitored for symptoms and signs of liver injury, especially during the first six months after initiating therapy.
PTU was approved for marketing in 1947. The federal agency said it has received notification of 32 cases of serious liver injury associated with the use of the drug since the FDA's Adverse Event Reporting System was established in 1969. Of the 22 adult cases, the FDA identified 12 deaths and five liver transplants. Of the 10 pediatric cases, there was one death and six reports of liver transplant.
Graves' disease is an autoimmune disorder that leads to overactivity of the thyroid gland.